Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 42, NWS Midland/Odessa, TX

July 24, 1996Brewster County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 24, 1996, 6:51 PM CDT for Brewster County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 1996, 6:51 PM CDT (23:51 UTC)
Expired
Jul 24, 1996, 7:50 PM CDT
In force
59 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Brewster County, TX

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.9 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 1996-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1597 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 1996-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1597 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 242353
FFWMAF
TXC043-250050-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
651 PM CDT WED JUL 24 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 750 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST TEXAS

   ...BREWSTER COUNTY
 
...THE FLASH FLOOD WARNING FOR NORTHERN AND NORTH CENTRAL BREWSTER
COUNTY HAS BEEN CANCELLED...

AT 650 PM CDT THE THUNDERSTORM ACTIVITY OVER NORTHERN BREWSTER
COUNTY HAD WEAKENED CONSIDERABLY AND WAS PRODUCING MOSTLY LIGHT
SHOWERS.  THEREFORE THE FLASH FLOOD WARNING FOR BREWSTER COUNTY HAS
BEEN CANCELLED.

PERSONS IN BREWSTER COUNTY SHOULD CONTINUE TO BE ON THE LOOKOUT FOR
MINOR FLOODING OF LOW LYING AND NORMALLY FLOOD PRONE AREAS.
MOTORISTS SHOULD USE EXTRA CAUTION WHEN APPROACHING LOW WATER
CROSSINGS AND AVOID AREAS WHERE WATER COVERS THE ROAD.

STAY TUNED TO YOUR LOCAL RADIO AND TELEVISION STATIONS FOR THE
LATEST WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 3:36 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 24, 3:36 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
334 PM CDT WED JUL 24 1996

ANALYSIS OF LATEST VIS LOOP ON SOO/SAC INDICATES LINE OF TRWS MOVING
INTO SOUTHWESTERN ZONES. DOUBT ANY CONVECTION WILL DEVELOP LATER
BEHIND THE LINE. MOSTLY CLOUDY...BECOMING PARTLY CLOUDY THIS
EVENING FOR MOST OF THE NORTHERN ZONES APPEARS BEST BASED ON
SATELLITE DATA.

LOOKING AT MODELS...BOTH ETA AND NGM INITIALIZED WELL WITH VORT MAX
IN TEXAS PANHANDLE. THE 12Z WV IMAGE INDICATES SHORTWAVE THROUGH OK
AND TX PANHANDLES WHICH AGAIN AGREES WITH MODELS. THE ETA APPEARS TO
BE MOST AGGRESSIVE WITH THIS SYSTEM SHOWING A VORT LOBE IN SOUTHEAST
TEXAS BY 24 HOURS. HOWEVER...BASED ON SATELLITE DATA...THIS MAY NOT
BE AGGRESSIVE ENOUGH...BUT DOUBT THIS WILL IMPACT FA.

AS FOR TEMPERATURES...WITH MOISTURE AROUND AND CLOUD COVER MOST
LIKELY OVER THE PERMIAN BASIN FOR MOST OF TONIGHT...BELIEVE GUIDANCE
IS ON TRACK FOR THE FIRST PERIOD. DO NOT SEE ANY REASON TO ARGUE
OVER A DEGREE OR TWO.

AS FOR POPS...BELIEVE PRECIPITATION OVER FOR MOST OF PERMIAN BASIN
TODAY. BASED ON SATELLITE DATA...BELIEVE MAIN LINE OF CONVECTION WILL
CONTINUE TO MOVE SOUTH. THUS...RECOMMEND ONLY ISOLATED POPS FOR MOST
OF PB  TONIGHT.

THANKS TO LBB FOR COORDINATION!

CNM 69 10
MAF 68 10
MRF 60 20
P07 77  0

HUBER

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 2:24 PM CDTSevere Thunderstorm WarningMAFBrewster66 min
Jul 24, 4:54 PM CDTFlash Flood WarningMAFBrewster3 hr

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.